Alert archive / Nebraska / Flash Flood Warnings in 2016
Flash Flood Warning 10, NWS Hastings, NE
NWS Hastings, NE issued this flash flood warning at Jun 17, 2016, 8:14 PM CDT for Dawson County, Nebraska. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2016, 8:14 PM CDT (01:14 UTC)
- Expired
- Jun 18, 2016, 1:15 AM CDT
- In force
- 5 hr
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Flood severity
- None
County Dawson County, NE
The radar
The Grand Island radar (KUEX), 125 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 8:40 PM CDT | FLASH FLOOD | 5 S Cozad, NE | WATER OVER COUNTY ROAD. EST 3-4 INCHES FLOWING OVER PAVED ROAD 5 MILES SOUTH OF COZAD. THAT STRETCH OF ROAD HAS BEEN CLOSED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.2 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3112 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1740 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
163
WGUS53 KGID 180114
FFWGID
NEC047-180615-
/O.NEW.KGID.FF.W.0010.160618T0114Z-160618T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
814 PM CDT FRI JUN 17 2016
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA...
* UNTIL 115 AM CDT
* AT 813 PM CDT...TRAINED WEATHER SPOTTERS REPORTED THUNDERSTORMS
PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO TO THREE
INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO
BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
LEXINGTON...COZAD AND OVERTON.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.
&&
LAT...LON 4087 9999 4100 9970 4068 9951 4068 9964
4070 9971 4070 9999
$$
BILLINGS WRIGHT1 follow-up statement
580
WGUS73 KGID 180150
FFSGID
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
850 PM CDT FRI JUN 17 2016
NEC047-180615-
/O.CON.KGID.FF.W.0010.000000T0000Z-160618T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DAWSON NE-
850 PM CDT FRI JUN 17 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM CDT FOR
EASTERN DAWSON COUNTY...
AT 847 PM CDT...RADAR ESTIMATES 2 TO 4 INCHES OF RAIN HAS FALLEN
ACROSS PORTIONS OF DAWSON COUNTY. FLASH FLOODING IS OCCURRING...AND
EMERGENCY MANAGEMENT REPORTED WATER OVER ROADS 5 MILES SOUTH OF
COZAD.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
LEXINGTON...COZAD AND OVERTON.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE TONIGHT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.
&&
LAT...LON 4087 9999 4100 9970 4068 9951 4068 9964
4070 9971 4070 9999
$$
FAYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 6:23 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, Jun 17, 6:23 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
623 PM CDT FRI JUN 17 2016
.SHORT TERM...(This evening through Saturday)
Issued at 322 PM CDT Fri Jun 17 2016
Aloft: Subtropical high pres was over Nrn Mex with a ridge
extending NNE to Hudson Bay. One low was over Cntrl Canada with
another just off the Pac NW coast. This high (594 contour) will
expand NE into the Cntrl Plains thru tomorrow. The lows will drift
a little NE of their current positions...but remain essentially
trapped within the longwave trof that extends from Cntrl Canada SW
into the Ern Pac.
Surface: A cool front stretches from low pres over Cntrl Canada
thru the Nrn Plains into Neb and then snaking W into the Wrn USA.
Over Neb the front appears to be over the Sandhills SW thru LBF-
OGA. With the upr low nudging further inland over the Pac
NW...cyclogenesis will occur over MT tomorrow. This should force
the front to lift back N as a warm front into the Nrn Plains
tomorrow.
Heat Advisory conts as posted...but dwpts have indeed mixed out.
So heat indices are not panning out as expected for most of the
advisory area. But it's out now and plan to let it ride because it
still is hot nonetheless.
Rest of this afternoon: We are monitoring the front for tstm
initiation. Temps in the mid-upr 90s and dwpts upr 60s-upr 70s has
resulted in MLCAPE around 3500 J/kg. With the ridge overhead...
tropospheric winds are weak and unidirectional with 1-6 km shear
8-15 kts.
This means any storms that form will be slow-moving pulse-type.
The magnitude of the potential instability could be enough for
brief svr tstms in the form of a wet microburst or hail. Unsure of
max hail size. The magnitude of the instability argues for larger
but the shear should result in shorter updraft lifetimes which
will limit residence time of hail embryos. Nonetheless...have
indicated golfball size hail as worst case scenario.
All that said...believe tstm coverage will be extremely limited
given the lack of forcing/venting aloft.
Tonight: Any isolated storms should diminish/end. Low-lvl flow of
15-25 kts normal to the front in addition to any outflow
boundaries could be enough to keep a little tstm activity going
late into the night. However...most activity should be driven by
diurnal heating and therefore subside after sunset.
Sat: Sunny and hot again. Looking at 500 mb heights and 850 mb
temps...there should be no reason why it would be any less hot
than today. But most guidance is a little lower. Am thinking
effects of modeled convection is the reason. Did raise highs a bit
from the prvs fcst which was already above guidance...but was
cautious and did not go as hot as today.
.LONG TERM...(Saturday night through Friday)
Issued at 322 PM CDT Fri Jun 17 2016
Big Story: Continued above to much above normal temps and bone
dry just about everywhere.
Aloft: The subtropical high will become elongated W-E across much
of the USA Sun. The upr low off the Pac NW will move onshore...
weaken and become absorbed in confluent flow over the Canadian
Prairies. The remaining trof will deep over the Great Lakes and
Ern USA Tue-Fri. This will force the high to decrease in extent
but become oriented more N-S near 105W longitude as the longwaves
amplify.
Surface: The cool front over the Pac NW will press inland Sat
night with the upr low and emerge onto the Plains Sun. This front
will become oriented from W-E and sag into the fcst area Sun
night. It will slowly press thru the fcst area Mon into Mon night.
Canadian high pres will drop into the Nrn Plains Tue and then head
into the Ern USA Wed-Fri. Return flow should develop here on the
Plains Wed.
While temps will take a hit back into the 85-95F range Mon-Tue...
the heat should surge right back in late week. As of now...Sun the
19th looks like the hottest day just prior to FROPA.
Despite the present of the front...tstm chances do not look
promising. That's not to say an MCS couldn't roll down the
moisture/instability gradient Mon night or Tue night. There
appears to be just too much ridging/subsidence/warm air aloft and
a lack of upr-lvl support.
&&
.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Saturday evening)
Issued at 616 PM CDT Fri Jun 17 2016
Tstms developed late afternoon across the area but so far have
remained north and west of the terminals. Still a chance for tstms
until a few hours after dark but coverage remains scattered at
best. Otherwise, patchy fog developed for a few hours around
sunrise this morning and could again as not much has changed air
mass-wise.
&&
.GID Watches/Warnings/Advisories...
NE...Heat Advisory until 9 PM CDT this evening for NEZ041-047>049-
061>064-073>077-083>087.
KS...Heat Advisory until 9 PM CDT this evening for KSZ005>007-017>019.
&&
SHORT TERM...Halblaub
LONG TERM...Halblaub
AVIATION...EwaldHazardous weather outlook, Jun 17, 3:37 PM CDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 337 PM CDT FRI JUN 17 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 182045- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 337 PM CDT FRI JUN 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. HEAT INDICES AS HIGH AS 105 DEGREES WILL OCCUR THROUGH EARLY THIS EVENING ACROSS THE ENTIRE OUTLOOK AREA...BUT WILL BE MOST PERSISTENT WHERE A HEAT ADVISORY IS IN EFFECT. PLEASE SEE THE HEAT ADVISORY MESSAGE FOR DETAILS. ISOLATED THUNDERSTORMS COULD FORM LATE THIS AFTERNOON AND EVENING AND MAY BECOME SEVERE...PRODUCE DAMAGING WINDS TO NEAR 70 MPH AND LARGE HAIL...POSSIBLY AS LARGE AS GOLF BALLS. STORMS WILL BE SLOW-MOVING...AND THIS COULD RESULT IN HEAVY RAINFALL AND POSSIBLY LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A VERY SLIGHT CHANCE FOR AN ISOLATED THUNDERSTORM WEST OF HIGHWAY 183 LATE SATURDAY AFTERNOON OR EARLY EVENING. IF ANY STORMS DEVELOP...THEY COULD BE SEVERE WITH DAMAGING WINDS AND HAIL TO NEAR THE SIZE OF GOLF BALLS. THE HEAT INDEX WILL SPIKE TO BETWEEN 100 AND 105 DEGREES SUNDAY AFTERNOON. SUNDAY NIGHT THROUGH MONDAY INTO MONDAY NIGHT...THERE IS A CHANCE OF THUNDERSTORMS. SOME STORMS COULD BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. THERE IS ANOTHER LOW RISK OF THUNDERSTORMS TUESDAY NIGHT...MAINLY SOUTH OF INTERSTATE 80. HOWEVER...IT IS TOO EARLY TO DETERMINE POTENTIAL SEVERITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING FOR A FEW VERY ISOLATED LOCATIONS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) HALBLAUB
In the hours before
Special weather statement, Jun 17, 7:35 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
735 PM CDT FRI JUN 17 2016
NEZ061-180100-
BUFFALO NE-
735 PM CDT FRI JUN 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BUFFALO COUNTY UNTIL
800 PM CDT...
AT 735 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
RIVERDALE...OR NEAR KEARNEY. THIS STORM WAS NEARLY STATIONARY.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KEARNEY...ELM CREEK...ODESSA...AMHERST AND RIVERDALE.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 255 AND 278.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4086 9943 4085 9900 4066 9898 4065 9907
4066 9920 4066 9929 4067 9933 4068 9942
4070 9942 4070 9943
TIME...MOT...LOC 0035Z 008DEG 4KT 4077 9914
BILLINGS WRIGHTLocal storm report, Jun 17, 7:42 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
742 PM CDT FRI JUN 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND DMG LOOMIS 40.48N 99.51W
06/17/2016 PHELPS NE EMERGENCY MNGR
EMERGENCY MANAGER REPORTS POWER LINES DOWN, TREES DOWN,
BLOCKING ROAD OUT OF LOOMIS.
&&
REEDLocal storm report, Jun 17, 7:49 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
749 PM CDT FRI JUN 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM TSTM WND GST LEXINGTON 40.78N 99.74W
06/17/2016 E60 MPH DAWSON NE TRAINED SPOTTER
TRAINED SPOTTER REPORTS ESTIMATED 60 MPH WINDS AND 8 TO
10 INCH TREE LIMBS DOWN.
&&
REEDLocal storm report, Jun 17, 7:54 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
754 PM CDT FRI JUN 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM HEAVY RAIN BEAVER CITY 40.14N 99.83W
06/17/2016 M1.21 INCH FURNAS NE CO-OP OBSERVER
NWS OBSERVER REPORTED 1.21 INCHES OF RAIN IN ONE HOUR.
&&
REEDLocal storm report, Jun 17, 8:02 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
802 PM CDT FRI JUN 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM FLASH FLOOD 5 N ROCKVILLE 41.19N 98.83W
06/17/2016 SHERMAN NE NWS EMPLOYEE
SMALL CREEK FLOODING WITH WATER FLOWING OVER GRAVEL ROAD.
&&
EWALDLocal storm report, Jun 17, 8:03 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
803 PM CDT FRI JUN 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND GST 5 N LOOMIS 40.55N 99.51W
06/17/2016 M75 MPH PHELPS NE EMERGENCY MNGR
PHELPS COUNTY EMERGENCY MANAGER REPORTS WIND GUST OF 75
MPH MEASURED 5 MILES NORTH OF LOOMIS.
&&
REEDThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 7:09 PM CDT | Special Weather Statement | GID | Phelps | 51 min |
| Jun 17, 7:21 PM CDT | Special Weather Statement | GID | Furnas, Gosper | 24 min |
| Jun 17, 7:35 PM CDT | Special Weather Statement | GID | Buffalo | 25 min |
| Jun 17, 7:37 PM CDT | Severe Thunderstorm Warning | GID | Buffalo | 23 min |
| Jun 17, 7:41 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson, Gosper, Phelps | 34 min |
| Jun 17, 8:17 PM CDT | Special Weather Statement | GID | Dawson, Gosper, Phelps | 43 min |
| Jun 17, 8:28 PM CDT | Special Weather Statement | GID | Buffalo | 32 min |
| Jun 17, 8:38 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Kearney | 37 min |
| Jun 17, 8:58 PM CDT | Areal Flood Warning | GID | Sherman | 12 hr |
| Jun 17, 9:15 PM CDT | Severe Thunderstorm Warning | GID | Adams, Franklin, Kearney, Webster | 13 min |
| Jun 17, 9:31 PM CDT | Special Weather Statement | GID | Valley | 29 min |
| Jun 17, 9:32 PM CDT | Flash Flood Warning | GID | Phelps | 3 hr |
| Jun 17, 9:36 PM CDT | Severe Thunderstorm Warning | GID | Valley | 39 min |
| Jun 17, 10:17 PM CDT | Special Weather Statement | GID | Valley | 43 min |
| Jun 18, 12:09 AM CDT | Areal Flood Warning | GID | Phelps | 12 hr |
| Jun 18, 12:50 AM CDT | Areal Flood Warning | GID | Dawson | 12 hr |
| Jun 18, 1:26 AM CDT | Special Weather Statement | GID | Fillmore, Merrick, Nance, Polk, Thayer, York | 12 hr |
Nearby
Flash Flood Warnings in Nebraska, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.